Welcome to the latest case in the One Pill Can Kill pediatric toxicology series. In this case we’ll explore an antiepileptic drug that can mimic more common medications.
You’re eagerly awaiting relief from your night crew when the tones sound. You crawl like a tortoise toward your rig, hoping your relief will pull into the driveway and save you from this last-minute call. Sadly, no headlights appear, and you flick on the lights while you head west toward the downtown core.
Your CAD system is down, and your dispatcher hastily gives you call details over the air, bringing a sense of nostalgia to the cab. “A 6-year-old female, depressed consciousness, is breathing.” Your anxiety about getting off work on time converts to a deeper worry as you drive toward the sick child.
You arrive at an apartment complex and enter the buzzer code, riding the metal-clad elevator to the third floor. While your partner prepares the stretcher for a child, you enter the unit to find a girl lying on the couch with her little brother and mother next to her. The mother tells you the child was acting sleepy when she got home from work and skipped her dinner to lie on the couch. After dinner the family couldn’t rouse her and called 9-1-1.
You see no trauma or hazards. Her pupils are 4 mm and slow to react to your penlight. Her respirations are 14 and regular, her pulse is 100 and thready, and your blood pressure cuff is too large for her skinny arm. Her lips and fingertips are blue, but her skin is warm. Your partner suggests you load and go.
Transport and Hospital
In the elevator you throw on the SpO2 probe and find a reading of 80%. You slap on an adult nonrebreather mask—you can search for a smaller one in the truck once you go mobile. Before your partner steps on the gas, you manage a quick auscultation and detect clear breath sounds bilaterally. You’re a bit puzzled—while this girl is cyanotic and hypoxemic, you can’t detect any increased work of breathing, adventitious lung sounds, or other abnormality that would explain the O2 sat. You ask if anyone else in the home has any symptoms, but no one does. A glucose check reveals a normal blood glucose.
The mother, strapped into the jump seat, tells you the child is perfectly healthy, fully immunized, and was fine at school all day. With further interviewing you learn the father, who is working an evening shift, has a history of epilepsy “from a head injury—it’s not genetic.” The patient has no history of seizure.
You hand over the girl to a puzzled emergency department crew. They elect to intubate her and draw bloodwork. An EKG reveals long QT (QTc 620), leading the doctor to say, “Add a toxic blood panel to those labs.” You remember the father’s medical history and chime in. The ER doc requests phenytoin, valproic acid, and levetiracetam levels too.
Later in the evening you ask the triage nurse what ended up happening. He tells you the patient had a very high valproic acid level and was shipped to a pediatric hospital for ICU care.
Valproic acid was introduced nearly 50 years ago and is commonly prescribed as an antiepileptic, although it is also prescribed for bipolar disorder and refractory migraines. Unlike most antiepileptics, valproic acid is neither a sodium channel blocker nor a GABA agonist. Rather, VPA directly increases GABA levels in brain tissue, causing increased inhibition of neurons. Roughly 5,000–10,000 cases of ingestions resulting in VPA overdoses are reported to American poison centers each year; of those, 5% lead to serious adverse events.
The therapeutic daily dose of valproic acid tops out at 60 mg/kg/day (4 grams). Less than 200 mg/kg results in mild or asymptomatic cases. From 200–400 mg/kg should cause reduced mentation. An ingestion of more than 800 mg/kg defines massive overdose.
Clinical and Lab Findings
In overdose you’ll notice similar effects to GABA agonists like benzodiazepines, GHB, and alcohol, mainly decreased level of consciousness and respiratory depression. Other neurologic signs include nystagmus and evidence of cerebral edema. Other organs, such as the liver and pancreas, may also become inflamed and present with abdominal tenderness and elevated transaminases and ammonia levels. Patients may be nauseated.
Metabolization into propionic acid, an organic anionic acid, is a rare cause of anion gap metabolic acidosis that falls outside the MUDPILES mnemonic. Hypotension, tachycardia, and shock may occur as a result. EKG findings may include ischemic changes and Brugada pattern, which resolves after overdose. PR prolongation is rarely seen. Hypocalcemia may be identified in the field clinically or by long QT on EKG. Symptoms of hypocalcemia include paresthesia, muscle spasms, tetany, circumoral numbness, and seizures. Signs include Chvostek sign and Trousseau’s sign, which should conjure up memories of paramedic school final exams!
Although valproic acid is rapidly absorbed in the stomach, there are enteric-coated and extended-release versions that can peak as late as 24 hours after ingestion, and in overdose absorption can be significantly delayed due to gastric motility impairment caused directly by the drug. Valproic acid levels are often readily obtained in the emergency department. Toxic serum levels are considered to be more than 150 mcg/ml or more than 1,050 µM/L.
Initial Management and Decon
Care is mostly supportive and includes ventilation, intubation, and seizure abortion. Naloxone supposedly reverses altered consciousness, though its use is debated and the prolonged period of observation required for patients who overdose on valproic acid is not negated by transient improvements in level of consciousness early in the course of treatment.
Valproic acid is susceptible to single-dose activated charcoal, and because it can be slow-release, multidose activated charcoal can be helpful. Thus, the (arbitrary) one-hour cutoff for administering activated charcoal does not apply. Further, the liver metabolizes valproic acid into nontoxic valproate glucuronide, which is excreted into the duodenum in bile. Valproate glucuronide is then metabolized to valproic acid in the gut and can be resorbed into blood. This is called enterohepatic circulation and is another indication for multidose activated charcoal.
Valproic acid is metabolized by the liver into toxic metabolites that cause metabolic acidosis, cerebral edema, and hepatotoxicity. These metabolites are renally excreted. L-carnitine is often considered an antidote to valproic acid, though to be precise it increases carnitine, a substrate the body requires to metabolize the drug. Finally, free serum valproic acid can be cleared by dialysis because of its small volume of distribution in body tissues; it typically saturates serum protein in overdose.
A rare complication of valproic acid overdose is methemoglobinemia. Reversible with the medication methylene blue, which looks like deep blue ink, methemoglobinemia can be detected by a medical laboratory with specialized blood gas tests. Methemoglobinemia presents with profound cyanosis. In the case the child’s low O2 sat and cyanosis could be explained by this; a pO2 taken off a blood gas may be normal.
After a decade working as a helicopter paramedic, Blair Bigham, MD, MSc, EMT-P, completed medical school in Ontario, Canada, where he is now a resident physician in the emergency department. He has authored over 30 scientific articles, led major national projects to advance prehospital research and participated in multiple collaboratives, including the Resuscitation Outcomes Consortium.